Missouri, 2011

Lightning Strike in Missouri, August 10, 2011

August 10, 2011 · NWS SGF · 1 event in 1 county or zone

Thunderstorms moved through the region during the morning hours producing a significant amount of lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms moved through the region during the morning hours producing a significant amount of lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 10, 2:35 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 10, 2:35 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 AM CDT WED AUG 10 2011

.DISCUSSION...
/ISSUED 325 AM CDT WED AUG 10 2011/

THE REGION WAS UNDER THE INFLUENCE OF A SEASONABLY STRONG BELT OF
WESTERLIES NORTH OF AN UPPER RIDGE CENTERED OVER TEXAS. DISTURBANCES
EMBEDDED WITHIN THE WEST-NORTHWEST FLOW ALOFT WERE SUPPORTING A
COUPLE OF CONVECTIVE COMPLEXES EARLY THIS MORNING. A COMPLEX OF
SEVERE STORMS WAS PUSHING ACROSS EASTERN OKLAHOMA WITH ANOTHER
CONVECTIVE COMPLEX MOVING SOUTHEAST ACROSS CENTRAL KANSAS.

THE STORMS MOVING EAST OF OKLAHOMA WILL BRUSH FAR SOUTHERN
MISSOURI EARLY THIS MORNING WITH SEVERE ACTIVITY EXPECTED TO
REMAIN SOUTH OF THE ARKANSAS BORDER. EXPECT SHOWERS AND EMBEDDED
THUNDER TO DEVELOP DURING THE DAY AS THE MINOR SHORTWAVE SPARKING
THE KANSAS CONVECTION TRACKS EAST INTO THE REGION. A BROAD AREA OF
ISENTROPIC ASCENT AND 850-700 MB THETA-E ADVECTION WILL SUPPORT
RATHER WIDESPREAD SHOWER ACTIVITY DURING THE DAY FROM SOUTHEAST
KANSAS INTO SOUTHERN MISSOURI. THE NORTHERN EXTENT OF THE RAIN IS
SOMEWHAT IN QUESTION. THE CLOUDS AND PRECIPITATION WILL HAVE AN
IMPACT ON TEMPERATURES TODAY WITH SOME AREAS LIKELY REMAINING THE
70S WHERE RAIN LINGERS.

THE CHANCE OF SHOWERS WILL LINGER TONIGHT MAINLY ACROSS FAR
SOUTHERN MISSOURI AS ANOTHER MINOR DISTURBANCE TRACKS SOUTHEAST
ACROSS ACROSS THE REGION AND A LOW LEVEL JET NOSES INTO NORTHERN
ARKANSAS. THE FORECAST AREA WILL BE IN BETWEEN DISTURBANCES ON
THURSDAY WITH ANY CHANCE OF SHOWERS CONFINED TO NEAR THE ARKANSAS
BORDER.

THE CENTER OF THE UPPER RIDGE WILL BECOME POSITIONED OVER THE
SOUTHERN ROCKIES AND AMPLIFY HEADING INTO FRIDAY AND SATURDAY. A
MORE SUBSTANTIAL SHORTWAVE WILL SLIDE SOUTHEAST AROUND THIS RIDGE INTO
THE REGION FRIDAY BRINGING AN INCREASING CHANCE OF CONVECTION.

SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION THIS WEEKEND IN
THE WAKE OF THE EXITING SHORTWAVE BRINGING A RELATIVELY MILD
AND DRY AIRMASS INTO THE OZARKS.

FOSTER

&&

.AVIATION...
FOR THE 06Z TAFS...HAVE BEEN MONITORING CONVECTION THIS EVENING
OUT IN THE PLAINS. CONVECTION HAS SHOWN A DIMINISHING/WEAKENING
TREND OVER THE PAST HOUR OR SO. STILL HAVE CONVECTION MOVING INTO
FAR WESTERN MISSOURI TOWARDS THE LATTER PART OF THE OVERNIGHT AND
CONTINUING THROUGH THE MORNING HOURS AT THE FORECAST SITES.
CLEARING PROBABLY TAKING PLACE LATE IN THE AFTERNOON OR EARLY
EVENING FROM WEST TO EAST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 10, 12:12 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 AM CDT WED AUG 10 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
112 AM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS AND
WESTERN MISSOURI DURING THE EARLY MORNING HOURS. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED. HOWEVER THE STRONGER STORMS MAY PRODUCE
WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA
WEDNESDAY THROUGH SATURDAY. A FEW SEVERE STORMS WILL BE POSSIBLE
WEDNESDAY SOUTH OF A LINE FROM PITTSBURG KANSAS TO WEST PLAINS
MISSOURI. ORGANIZED SEVERE WEATHER IS NOT EXPECTED FOR THE
REMAINDER OF THE WEEK. GIVEN THE POTENTIAL FOR TRAINING OF
THUNDERSTORM COMPLEXES...THERE IS A LIMITED RISK FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Aug 10, 3:22 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 AM CDT WED AUG 10 2011

MOZ101-102-101015-
BARRY MO-MCDONALD MO-
422 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD AND SOUTHWESTERN BARRY
COUNTIES UNTIL 515 AM CDT...

AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SOUTH WEST CITY TO 22 MILES SOUTHWEST OF SELIGMAN...MOVING NORTHEAST
AT 30 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ANDERSON...EXETER...LANAGAN...NOEL...
PINEVILLE...POWELL...RIDGLEY...SELIGMAN...SOUTH WEST CITY...WASHBURN
AND WAYNE.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS. BRIEF HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS THAT
WILL REDUCE VISIBILITY AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3651 9463 3661 9461 3672 9449 3669 9394
      3651 9383
TIME...MOT...LOC 0920Z 241DEG 25KT 3652 9478 3630 9419

WISE

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 10:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Newton

When
August 10, 4:20 AM CST
Where
Newton County, Neosho
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.870, -94.370

Lightning struck a vacant grocery store. The store caught fire and was destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337357.